Cosmetic fillers or cheek augmentations are approved surgical procedures to enhance the contour of the cheeks or lips or to treat wrinkles.
Injecting facial fillers into the blood vessels can result to blockages restricting supply of blood to tissues. Filler material injected into the blood vessels travel to other parts of the body and may cause blindness, stroke, damage vision problems and demise of the skin tissues and underlying facial structures, the FDA said in a news release.
Accidentally injecting facial filler into the blood vessels may happen anywhere within the patient’s face. But, according to FDA investigation of reported instances, it would most likely occur between the eyebrows and the nose, on the forehead, around the eyes, in and/or around the nose, said the agency.
Manufacturers of facial fillers were instructed by FDA to update their labels which would include cautions about the risk of accidentally injecting it into the blood vessel.
Patients should have a lengthy talk with their doctor with regards to the proper treatment of injection sites and the risks involved with the procedure, and to thoroughly read the product’s label, before undergoing any tissue filler injection procedure, the FDA said.
Also, the doctor’s training, qualification and experience, should be properly checked first before any fillers touches your face, the FDA said.
Patients are advised to immediately seek medical attention if any of the following are experienced during or after the procedure. A white skin patch near the site of injection, signs of stroke, like as abrupt speaking difficulty, weakness or numbness in the face, the arms or legs, walking difficulty, face drooping, dizziness, severe headache, confusion, unusual pain and changes in vision.